Valparaiso (219) 531-8914
951 Southpoint Dr.
Valparaiso, IN 46385
Chesterton (219) 926-5445
1830 South 11th Street
Chesterton, IN 46304

Bisphonates Pose Potential Dental Risk

Question: “Dr. Arnold, I’ve been taking a bisphosphonate drug for osteoporosis for two years. I’ve been hearing lately that this can lead to serious problems for my jaw bones. Is this something that I should be concerned with?”

Answer: Bisphosphonate drugs have become very popular over the past decade for the treatment of diseases that decrease bone density. They have been very effective in slowing down the destruction of bone often associated with cancer and osteoporosis, among other diseases.

Unfortunately, the long-term use of heavy doses of bisphosphonates is believed to cause osteonecrosis of jaw bone for some people. Osteonecrosis (or bone death) occurs when the blood supply to the bone is decreased. Cancer patients often receive heavy doses by IV for an extended period of time and have shown an increased incidence of destruction of bone in the jaw.

Generally, osteoporosis sufferers take a smaller dose of bisphosphonates. While there have been a handful of cases of osteonecrosis reported among this group, the incidence is much lower.

Osteonecrosis generally presents as bone that is painfully exposed in an area where dental surgery, such as the extraction of a tooth has been performed. It can cause the loosening of adjacent teeth and/or swelling. It’s most common victims have been on long-term bisphosphonate therapy for cancer.

Some doctors recommend stopping the use of bisphonates for a few months before and after necessary dental surgery to decrease the risk of osteonecrosis. Unfortunately, these drugs tend to stay in the body for several years, so it’s hard to gauge how effective this is.

Surgical correction usually makes this condition worse. The most common therapy associated with osteonecrosis is long-term use of antibiotics and rinsing with antibacterial mouth rinses. This tends to decrease the likelihood of further complications due to infection.

Whether or not you should continue to use this drug will depend upon the advice of your physician and dentist. It may depend upon the severity of your osteoporosis and your overall oral health.

Dr. Jim Arnold is a practicing dentist in Chesterton and Valparaiso. He is also a clinical mentor with the Hornbrook Group and serves on the Advisory Board for the Academy of Comprehensive Esthetics as the Fellowship Chairman. You may send questions to his office at: 1830 South 11th Street, Chesterton, IN 46304 or email them to: drarnold@SmilesByArnold.com. More information on this or many other dental topics can be found at www.SmilesByArnold.com.